Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 44, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 23, 2019, 1:57 PM MST for Mohave County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2019, 1:57 PM MST (20:57 UTC)
- Expired
- Sep 23, 2019, 4:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 2:30 PM MST | FLASH FLOOD | 3 Nne Mohave Valley, AZ | EMERGENCY MANAGER REPORTED BOUNDARY CONE ROAD IN MOHAVE VALLEY WAS FLOODED AND IMPASSABLE. |
| Sep 23, 3:30 PM MST | FLASH FLOOD | 3 N Mohave Valley, AZ | MOHAVE COUNTY EMERGENCY MANAGEMENT REPORTED BOUNDARY CONE RD CLOSED WITH CREWS OUT CLEANING DEBRIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3640 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789
WGUS55 KVEF 232057
FFWVEF
AZC015-232300-
/O.NEW.KVEF.FF.W.0044.190923T2057Z-190923T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
157 PM MST Mon Sep 23 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
* Until 400 PM MST.
* At 156 PM MST, Doppler radar indicated thunderstorms producing
very heavy rain between Bullhead City, Mohave Valley, and Oatman.
Up to one inch of rain has already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Bullhead City, Mesquite Creek, Oatman, Mojave Ranch Estates,
Mohave Valley and Willow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3491 11463 3500 11463 3503 11464 3507 11460
3509 11462 3510 11465 3512 11462 3512 11459
3513 11458 3520 11457 3520 11433 3500 11433
$$
Morgan2 follow-up statements
784
WGUS75 KVEF 232200
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
300 PM MST Mon Sep 23 2019
AZC015-232300-
/O.CON.KVEF.FF.W.0044.000000T0000Z-190923T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
300 PM MST Mon Sep 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
SOUTHWESTERN MOHAVE COUNTY...
At 258 PM MST, Doppler radar indicated thunderstorms producing heavy
rain just north of Oatman. One to two inches of rain had already
fallen, and Boundary Cone Road was flooded and impassable.
Additional flash flooding is likely as the earlier heavy rain flows
toward the Colorado River.
Some locations that will experience flooding include...
Bullhead City, Mesquite Creek, Oatman, Mojave Ranch Estates, Mohave
Valley and Willow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3491 11463 3500 11463 3503 11464 3507 11460
3509 11462 3510 11465 3512 11462 3512 11459
3513 11458 3520 11457 3520 11433 3500 11433
$$
Morgan064
WGUS75 KVEF 232253
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
353 PM MST Mon Sep 23 2019
AZC015-232302-
/O.EXP.KVEF.FF.W.0044.000000T0000Z-190923T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
353 PM MST Mon Sep 23 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY WILL EXPIRE
AT 400 PM MST...
This warning has been replaced by a new Flash Flood Warning valid
until 645 PM MST for the area between Oatman and Mohave Valley. More
thunderstorms with heavy rain will move over areas which already
received heavy rain, producing more flooding.
LAT...LON 3491 11463 3500 11463 3503 11464 3507 11460
3509 11462 3510 11465 3512 11462 3512 11459
3513 11458 3520 11457 3520 11433 3500 11433
$$
MorganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 8:42 AM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 23, 8:42 AM MST, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 842 AM PDT Mon Sep 23 2019 .SYNOPSIS...A vigorous low pressure system dropping into southern Nevada today will bring increasing chances for showers and thunderstorms today especially over northwest Arizona where extensive heavy rainfall and flash flooding are possible this afternoon and tonight. The low pressure system will park near Yuma Arizona the next few days then lift away as a deep broad area of low pressure develops over the western states this weekend leading to widespread gusty winds and a significant cooling trend. && .UPDATE...Ingredients coming together rapidly for a rather active day in Arizona. Moisture currently working its way northward, with surface dewpoints and PWATs rising rapidly in southern Mohave county. Wind shear, moisture, and steepening lapse rates will support strong to severe thunderstorms in southern Mohave county. Flooding is possible with training of storms. The best chances look to be roughly south of Kingman, but recent high-res trends show secondary activity popping up around Boulder City and Lake Mead this evening - with the Las Vegas valley on the fringe, but not out of the woods. && .DISCUSSION...Today through next Monday. An active weather pattern is shaping up today which will provide thunderstorms over northwest Arizona with the potential for heavy rain. Isolated large hail and damaging winds possible with a few storms. A Flash Flood Watch has been issued for central and southern Mohave County from 11 AM this morning through late tonight. Nearby areas of far southern Nevada and southeast California will see isolated thunderstorms, but the primary focus will be in northwest Arizona. The evolving scenario includes fairly deep moisture that has been slowly moving up from northwest Mexico and will be pulled up fairly quickly over the southern half of Mohave County this morning ahead of a vigorous closed low that will spin directly into southern Nevada by this afternoon and then over Yuma Arizona late tonight. The cyclogenesis associated with the closed low will provide both dynamic upward forcing and increasing wind shear to support training and organized storms over central and southern Mohave County from late this morning through late this evening. As the closed low center moves down the Colorado River Valley toward Yuma tonight, storms may develop under the cold pool then pull south of Lake Havasu after midnight. The cutoff low is now forecast to remain quasi-stationary around Yuma through Wednesday then slowly lift toward Kingman Thursday which will increase the chances of another round of showers and thunderstorms Wednesday into Thursday. The ensemble models indicate the broad upstream trough over the northwest states will finally dig and encompass the entire western states Friday through next weekend which will produce breezy and progressively cooler conditions through the weekend and early next week with temperatures trending well below normal. && .AVIATION...For McCarran...Light, south to southwest winds beneath a periods of scattered to broken at or above 20 kft will continue through 18z. Winds will stay southerly as they increase this afternoon, with gusts reaching 25 knots at times. The late afternoon and evening forecast will be tricky. A cold front is expected to push 10-12 kt northwest winds, scattered clouds at or above 10 kft, and vicinity showers into the valley between 01-04z. Meanwhile, easterly outflow may be possible in the same general timeframe, which may override the frontal winds. That said, forecast confidence this evening is low. Expect variable winds overnight tonight, favoring a northwest to west direction and lingering scattered mid- level clouds. For the rest of southern Nevada, northwest Arizona and southeast California...Light winds will give way to 10-15 kt south to southwest winds at each TAF site with the exception of KBIH. A cold front will usher in north winds this afternoon at KBIH and advance further south into southern Nevada and southeast California this evening. T-storms will focus across the lower Colorado river and NW Arizona areas today; starting as early as 16z. CIGs dropping to 5-7 kft, strong winds and hail will be possible with some storms; storm activity will wane around 03-06z. While storms will be generally confined to NW Arizona, showers will be possible anywhere south of I- 15. Generally, north winds around 7-12 kts along with scattered CIGs at or above 10kft are expected overnight. && .SPOTTER INFORMATION STATEMENT...A Flash Flood Watch is in effect for central and southern Mohave County Arizona from 11 AM MST this morning until late tonight. Spotter activation for Mohave County is likely. Elsewhere in nearby southern Nevada and southeast California, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE.......Steele DISCUSSION...Adair AVIATION.....Boothe For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 23, 12:48 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1248 PM PDT MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL 1 NNE DESERT HILLS 34.56N 114.36W
09/23/2019 E1.00 INCH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER-SIZED HAIL.
ON THE NORTH SIDE OF LAKE HAVASU CITY NEAR
THE AIRPORT.
&&
CFSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:10 AM MST | Flash Flood Watch | VEF | 24 hr | |
| Sep 23, 9:32 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Sep 23, 12:13 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Sep 23, 1:35 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Sep 23, 3:18 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 23, 3:52 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 23, 4:11 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Sep 23, 4:46 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.